Veterinary Clinical Sciences, Veterinary Pathology
Journal or Book Title
Journal of the American Animal Hospital Association
A 2.5 yr old sexually intact male vizsla was admitted to the Iowa State University Veterinary Teaching Hospital for persistent diarrhea, weight loss, and panhypoproteinemia. Examination revealed an emaciated condition and melena. Two masses were palpated in the cranial abdomen. Hematology and serum biochemistry exhibited a regenerative anemia and confirmed the presence of panhypoproteinemia, suggestive of a protein-losing eneteropathy. Distinct areas of thickened intestinal wall and enlarged mesenteric lymph nodes were found on abdominal ultrasound. Cytology from those nodes showed the presence of suspected Cryptococcus spp., and infection was confirmed utilizing a cryptococcal antigen titer. Medical therapy with lipid-complexed amphotericin B and fluconazole was unsuccessful. Two surgical procedures were performed to remove the affected areas of intestine and lymph nodes, but the disease persisted as evidenced by a persistently elevated cryptococcal antigen titer. Terbinafine was prescribed, which resulted in complete resolution of clinical signs and a steadily decreasing cryptococcal antigen titer. Very few cases of intestinal cryptococcosis have been reported. In this case, infection resulted in a protein-losing enteropathy. In addition, this article describes the use of terbinafine in the treatment of intestinal cryptococcal infection in the dog, which has not been previously reported.
Works produced by employees of the U.S. government as part of their official duties are not copyrighted within the U.S. The content of this document is not copyrighted.
Olsen, Gavin L.; Deitz, Krysta L.; Flaherty, Heather A.; Lockhart, Shawn R.; Hurst, Steven F.; and Haynes, Joseph S., "Use of Terbinafine in the Treatment Protocol of Intestinal Cryptococcus neoformans in a Dog" (2012). Veterinary Pathology Publications and Papers. 98.